Wednesday, July 30, 2014

FDA Safety Alert: Pure Powdered Caffeine

Fda
Fda (Photo credit: Wikipedia)

FDA issues safety alert on powdered pure caffeine


Summertime always seems to produce a number of safety alerts. These alerts can be severe weather alerts, shark alerts, flash flood alerts, foreign travel alerts, and health alerts. The sources for health alerts range from the Centers for Disease Control (CDC) now warning us about the Ebola virus, the acting Surgeon General this week cautioning us about the dangers of sunbathing and tanning booths, and the Food and Drug Administration (FDA) issuing a formal safety alert on powdered pure caffeine.

The alert in more detail...


It could be that you have never heard of powdered pure caffeine, but it is being marketed to consumers and it is also sold over the internet. One teaspoon can be equal to the amount of caffeine in 25 cups of coffee. For as much as caffeine is a part of our daily routines, we often fail to remember that caffeine is a stimulant and it can be toxic resulting in overdose and death.  According to the FDA:
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.

NBC's East Tennessee affiliate WBIR reports pure caffeine powder


Experts from the University of Tennessee offered their best advice when it comes using pure caffeine powder.




If you are having trouble viewing the video, you can see it here.

Meet Logan Stiner


Logan Stiner died on May 27, 2014. His death resulted from a lethal amount of caffeine. Logan was a good student, he was this year's prom king, he was on the wrestling team, he was all set to graduate from high school and go off to college with a full scholarship at the University of Toledo to study chemical engineering.

It was Logan's death that prompted the FDA to issue their safety alert on pure powdered caffeine. And now the FDA is asking for the public's assistance:

  • The FDA wants to know about adverse events associated with powdered pure caffeine and other highly caffeinated products. 
  • You or your health care provider can help by reporting these adverse events to FDA in the following ways: By phone at 240-402-2405 By email at CAERS@cfsan.fda.gov

Some closing thoughts...


Most experts concur that it is most frequently teenagers and young adults that will experiment with the latest fad. It is so important for parents to be aware of what their children are involved with, as Logan Stiner's mother expressed to WBNS in Columbus, Ohio...she was unaware that her son used this product.

Here at Cottonwood Tucson we stress the importance of managing one's use of caffeine. Caffeine can become a crutch to the newly recovering addict/alcoholic. A stimulant, caffeine feels like fuel in the body, but this effect can lead to the skipping of meals and increased desire for more sugar. We teach patients that the use of caffeine in the morning can also result in a craving for more caffeine and the impulse to overeat later in the day. Our patients learn that eating often and including the right amounts of carbohydrates, proteins and fats will help the management of cravings, for both food and mood-altering chemicals.

Today, start the conversation and take a few minutes to share this safety alert about powdered pure caffeine. 

No comments:

Post a Comment

Thank You For Your Comment!

CARF - Commission on Accreditation of Rehabilitation FacilitiesNATSAP | National Association of Therapeutic Schools and ProgramsNBCCNAADAC